IDEAS home Printed from https://ideas.repec.org/
MyIDEAS: Log in (now much improved!) to save this article

Rationalizability in games with a continuum of players

  • Jara-Moroni, Pedro

The concept of rationalizability has been used in the last fifteen years to study stability of equilibria in models with a continuum of agents such as competitive markets, macroeconomic dynamics and currency attacks. However, rationalizability has been formally defined in general settings only for games with a finite number of players. We propose an exploration of rationalizability in the context of games with a continuum of players. We deal with a special class of these games, in which payoff of each player depends only on his own strategy and on an aggregate value: the state of the game, which is obtained from the complete action profile. We define the sets of point-rationalizable states and rationalizable states. For the case of continuous payoffs and compact strategy sets, we characterize these sets and prove their convexity and compactness. We provide as well results on the equivalence of point- and standard-rationalizability.

If you experience problems downloading a file, check if you have the proper application to view it first. In case of further problems read the IDEAS help page. Note that these files are not on the IDEAS site. Please be patient as the files may be large.

File URL: http://www.sciencedirect.com/science/article/pii/S0899825612000449
Download Restriction: Full text for ScienceDirect subscribers only

As the access to this document is restricted, you may want to look for a different version under "Related research" (further below) or search for a different version of it.

Article provided by Elsevier in its journal Games and Economic Behavior.

Volume (Year): 75 (2012)
Issue (Month): 2 ()
Pages: 668-684

as
in new window

Handle: RePEc:eee:gamebe:v:75:y:2012:i:2:p:668-684
DOI: 10.1016/j.geb.2012.03.004
Contact details of provider: Web page: http://www.elsevier.com/locate/inca/622836

References listed on IDEAS
Please report citation or reference errors to , or , if you are the registered author of the cited work, log in to your RePEc Author Service profile, click on "citations" and make appropriate adjustments.:

as in new window
  1. Tan, Tommy Chin-Chiu & da Costa Werlang, Sergio Ribeiro, 1988. "The Bayesian foundations of solution concepts of games," Journal of Economic Theory, Elsevier, vol. 45(2), pages 370-391, August.
  2. D. B. Bernheim, 2010. "Rationalizable Strategic Behavior," Levine's Working Paper Archive 661465000000000381, David K. Levine.
  3. Moulin, Herve, 1984. "Dominance solvability and cournot stability," Mathematical Social Sciences, Elsevier, vol. 7(1), pages 83-102, February.
  4. Roger Guesnerie, 2005. "Strategic Substitutabilities Versus Strategic Complementarities : Towards a General Theory of Expectational Coordination ?," Revue d'économie politique, Dalloz, vol. 115(4), pages 393-412.
  5. Gabriel Desgranges & Maik Heinemann, 2004. "Strongly rational expectations equilibria with endogenous acquisition of information," Computing in Economics and Finance 2004 35, Society for Computational Economics.
  6. M Ali Khan & Yeneng Sun, 1996. "Non-Cooperative Games with Many Players," Economics Working Paper Archive 382, The Johns Hopkins University,Department of Economics.
  7. Evans, G.E. & Guesnerie, R., 1999. "Coordination on Saddle Path Solutions: the Eductive Viewpoint. 1- Linear Univariate Models," Papers 1999-15, Laval - Laboratoire Econometrie.
  8. Basu, K. & Weibull, J.W., 1990. "Strategy Subsets Closed Under Rational Behaviour," Papers 479, Stockholm - International Economic Studies.
  9. Roger Guesnerie & George W. Evans, 2005. "Coordination on saddle-path solutions: the eductive viewpoint--linear multivariate models," Post-Print halshs-00754056, HAL.
  10. Evans, G.W. & Guesnerie, R., 1992. "Rationalizability, Strong Rationality and Expectational Stability," DELTA Working Papers 92-03, DELTA (Ecole normale supérieure).
  11. Chamley,Christophe P., 2004. "Rational Herds," Cambridge Books, Cambridge University Press, number 9780521530927, Junio.
  12. Morris, Stephen & Shin, Hyun Song, 1998. "Unique Equilibrium in a Model of Self-Fulfilling Currency Attacks," American Economic Review, American Economic Association, vol. 88(3), pages 587-97, June.
  13. Philip J. Reny, 1999. "On the Existence of Pure and Mixed Strategy Nash Equilibria in Discontinuous Games," Econometrica, Econometric Society, vol. 67(5), pages 1029-1056, September.
  14. Yi-Chun Chen & Ngo Van Long & Xiao Luo, 2007. "Iterated Strict Dominance in General Games," CIRANO Working Papers 2007s-03, CIRANO.
  15. R. Guesnerie, 2002. "Anchoring Economic Predictions in Common Knowledge," Econometrica, Econometric Society, vol. 70(2), pages 439-480, March.
  16. Stéphane Gauthier, 2002. "Determinacy and Stability under Learning of Rational Expectations Equilibria," Post-Print hal-00731065, HAL.
  17. Aumann, Robert J., 1976. "An elementary proof that integration preserves uppersemicontinuity," Journal of Mathematical Economics, Elsevier, vol. 3(1), pages 15-18, March.
  18. Gabriel Desgranges, 2000. "CK-Equilibria and Informational Efficiency in a Competitive Economy," Econometric Society World Congress 2000 Contributed Papers 1296, Econometric Society.
  19. Roger Guesnerie & Pedro Jara-Moroni, 2011. "Expectational coordination in simple economic contexts," Economic Theory, Springer;Society for the Advancement of Economic Theory (SAET), vol. 47(2), pages 205-246, June.
  20. Martin Dufwenberg & Mark Stegeman, 2002. "Existence and Uniqueness of Maximal Reductions Under Iterated Strict Dominance," Econometrica, Econometric Society, vol. 70(5), pages 2007-2023, September.
  21. Adam Brandenburger & Eddie Dekel, 2014. "Rationalizability and Correlated Equilibria," World Scientific Book Chapters, in: The Language of Game Theory Putting Epistemics into the Mathematics of Games, chapter 3, pages 43-57 World Scientific Publishing Co. Pte. Ltd..
  22. Rath, Kali P, 1992. "A Direct Proof of the Existence of Pure Strategy Equilibria in Games with a Continuum of Players," Economic Theory, Springer;Society for the Advancement of Economic Theory (SAET), vol. 2(3), pages 427-33, July.
  23. Chatterji, Shurojit & Ghosal, Sayantan, 2004. "Local coordination and market equilibria," Journal of Economic Theory, Elsevier, vol. 114(2), pages 255-279, February.
  24. Pearce, David G, 1984. "Rationalizable Strategic Behavior and the Problem of Perfection," Econometrica, Econometric Society, vol. 52(4), pages 1029-50, July.
  25. Ghosal, Sayantan, 2006. "Intertemporal coordination in two-period markets," Journal of Mathematical Economics, Elsevier, vol. 43(1), pages 11-35, December.
  26. Chamley,Christophe P., 2004. "Rational Herds," Cambridge Books, Cambridge University Press, number 9780521824019, Junio.
  27. Battigalli, Pierpaolo & Siniscalchi, Marciano, 2002. "Strong Belief and Forward Induction Reasoning," Journal of Economic Theory, Elsevier, vol. 106(2), pages 356-391, October.
  28. Mas-Colell, Andreu, 1984. "On a theorem of Schmeidler," Journal of Mathematical Economics, Elsevier, vol. 13(3), pages 201-206, December.
  29. Apt Krzysztof R., 2007. "The Many Faces of Rationalizability," The B.E. Journal of Theoretical Economics, De Gruyter, vol. 7(1), pages 1-39, May.
  30. Cooper,Russell, 1999. "Coordination Games," Cambridge Books, Cambridge University Press, number 9780521570176, Junio.
  31. Milgrom, Paul & Roberts, John, 1990. "Rationalizability, Learning, and Equilibrium in Games with Strategic Complementarities," Econometrica, Econometric Society, vol. 58(6), pages 1255-77, November.
  32. M Ali Khan & Kali P Rath & Yeneng Sun, 1994. "On the Existence of Pure Strategy Equilibria in Games with a Continuum of Players," Economics Working Paper Archive 381, The Johns Hopkins University,Department of Economics, revised Feb 1997.
  33. repec:hal:wpaper:halshs-00590856 is not listed on IDEAS
  34. Cooper,Russell, 1999. "Coordination Games," Cambridge Books, Cambridge University Press, number 9780521578967, Junio.
  35. Christophe Chamley, 1999. "Coordinating Regime Switches," The Quarterly Journal of Economics, Oxford University Press, vol. 114(3), pages 869-905.
Full references (including those not matched with items on IDEAS)

This item is not listed on Wikipedia, on a reading list or among the top items on IDEAS.

When requesting a correction, please mention this item's handle: RePEc:eee:gamebe:v:75:y:2012:i:2:p:668-684. See general information about how to correct material in RePEc.

For technical questions regarding this item, or to correct its authors, title, abstract, bibliographic or download information, contact: (Shamier, Wendy)

If you have authored this item and are not yet registered with RePEc, we encourage you to do it here. This allows to link your profile to this item. It also allows you to accept potential citations to this item that we are uncertain about.

If references are entirely missing, you can add them using this form.

If the full references list an item that is present in RePEc, but the system did not link to it, you can help with this form.

If you know of missing items citing this one, you can help us creating those links by adding the relevant references in the same way as above, for each refering item. If you are a registered author of this item, you may also want to check the "citations" tab in your profile, as there may be some citations waiting for confirmation.

Please note that corrections may take a couple of weeks to filter through the various RePEc services.

This information is provided to you by IDEAS at the Research Division of the Federal Reserve Bank of St. Louis using RePEc data.